Minnesota, 2022

Blizzard and Ice Storm in Minnesota, December 13 to 15, 2022

December 13 to 15, 2022 · NWS DLH · 18 events in 15 counties and zones

A powerful, long duration winter storm brought widespread snowfall amounts of 8 to 24 inches across parts of northeast Minnesota and northwest Wisconsin, with areas around Lake Superior receiving up to 30 inches of snow. A wintry mixture of sleet, freezing rain and snow began Tuesday (December 13th) afternoon and evening, spreading northeast overnight Tuesday night and into Wednesday (December…

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A powerful, long duration winter storm brought widespread snowfall amounts of 8 to 24 inches across parts of northeast Minnesota and northwest Wisconsin, with areas around Lake Superior receiving up to 30 inches of snow. A wintry mixture of sleet, freezing rain and snow began Tuesday (December 13th) afternoon and evening, spreading northeast overnight Tuesday night and into Wednesday (December 14th) morning. This first wave of precipitation brought a widespread 6 to 12 inches of snow. We had a break in the snowfall during the day on Wednesday, but it started up again Wednesday night and continued into Thursday (December 15th), bringing another 8-20 inches of snow. This second wave of precipitation was nearly all snow, enhanced by the main upper level low pressure system as it moved close to the area. Lighter snow lingered into Friday and Saturday, December 16th and 17th. A low pressure system developed over eastern Colorado early Tuesday, moved northeast to eastern Nebraska by Wednesday morning, then to east-central Minnesota by Thursday morning, lingering there through Friday before moving off to the northeast Friday night and Saturday.

The storm resulted in a long period of poor road conditions, with strong winds causing blowing and drifting snow. There were also widespread power outages, with some people reporting no power for over two days!

Notable with this storm was how wet and heavy the snow was, with 3-day liquid equivalent values of 1 to 4 inches. The wet quality of this snow, unusual for winter storms in this area, heavily weighed down trees and power lines. The density of the snowpack also exacerbated the quality of snow to absorb the red end of the visible light spectrum, transmitting the blue end, which led to many folks observing a glacier blue color in holes and cracks in the snow as they cleared it. Because of this blue color, as well as the very wet quality of the snowfall, NWS Duluth has taken to referring to this snow as the Blue Blizzard of 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 13, 7:56 PM CST, 4 minutes earlier.

Area forecast discussion, Dec 13, 7:56 PM CST, 4 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Duluth MN
756 PM CST Tue Dec 13 2022

.UPDATE...
Issued at 747 PM CST Tue Dec 13 2022

Temperatures aloft are warmer than earlier expected resulting in
widespread freezing rain as the initial precipitation type this
evening. The 00Z MPX sounding presents a robust and saturated warm
nose aloft. Evaporative cooling won't be sufficient to erode the
warm nose, so will have to wait until vertical forcing cools the
column to see a change to snow. Upstream observations in central
Minnesota have reported several hours of freezing rain. The
Alexandria, MN ASOS (AXN) reported 0.34 inches of ice in the
preceding 6 hours as of 6 PM. As of 7 PM, BRD has reported 0.14
inches of ice since precipitation began. There are also reports
from spotters of ice accumulation near Detroit Lake and Wadena.

Updated the forecast to carry more freezing rain this evening
into early Wednesday morning across the entire Northland. Current
thinking has 0.1 to 0.3 inches of ice from INL south to Brainerd
and into northwest Wisconsin. May need to upgrade the remainder of
northwest Wisconsin to a Winter Storm Warning for a mix of ice
and snow. Would like to get a few reports from that side of the
border before making any headline changes.

The greater accumulations of freezing rain will raise the
likelihood of power outages in central Minnesota eastward into
northwest Wisconsin, particularly tonight into early Wednesday
morning. Still think we will see a transition to snow as the night
progresses over central and north-central Minnesota. Total snow
amounts may have trended down slightly, by an inch or two, in the
areas which saw the largest increase in ice accumulation. However,
overall message of hazardous conditions through the storm remains
unchanged.

&&

.DISCUSSION...(This evening through Monday)
Issued at 211 PM CST Tue Dec 13 2022

Summary: A prolonged period of wintry weather will begin this
afternoon/evening and linger through Saturday.

The well advertised wintry system is upon us with UP being
reported by KBRD and radar echos inching into our area. This large
area of low pressure will slowly spin through the Northland. It
actually will undergo two peak phases of development - one over
SE South Dakota this evening, then it will undergo a second
development Thursday morning over the Twin Cities area. Both of
these will eject plumes of moisture poleward and into the Duluth
forecast area. The trajectory of moisture will impede upon the
North Shore of Lake Superior giving them enhanced precipitation in
conjunction with strong winds which led to the issuance of a
Blizzard Warning along the entire North Shore. This threat extends
to a lesser extent down into the Twin Ports area, but there
should be enough snow and wind within a short window to even give
blizzard conditions there so opted to extend the Blizzard Warning
into this area too. Either way, it should be quite bad both
Wednesday morning and again on Thursday morning when the second
slug of moisture arrives. The second slug will be a straight shot
from the Gulf of Mexico while the first one is a blend of both
Pacific and Gulf air. The second slug of moisture will be pulled
northward by a strong vort max currently centered in Nevada that
will loop around the upper level low and grab the Gulf moisture
and zip it northward on a low level jet across the Great Lakes
curving it around the surface low and pummeling the North Shore.
This package increased snowfall and QPF totals in general as this
feature is well described by the hi-rez and global models (and
this snowfall forecast mirrors the trend in these models as well),
but has been washed out in the NBM guidance (at least as far as I
could tell).

Some things to consider are a lot of near freezing air will be
pushing northward too and could eat into snowfall amounts
especially across northwest Wisconsin where more icing is
expected. While the confidence in significant icing isn’t high due
to temperatures hovering around freezing. If they manage to stay
below, a quarter of inch of ice or more is possible. Right now,
this forecast blends that more into snow than ice, but still kept
0.20 inch of ice. Loss of ice is also possible at times as a dry
slot slides over the Northland Wednesday afternoon. This could
potentially switch ptypes over to more rain/snow, fzdz, but tried
to keep this forecast simple as there already is a lot to message.

Considered upgrading portions of northwest Wisconsin to a Winter
Storm Warning with the combination of ice and snow, but with
snowfall rates being manageable will let following shifts see how
the evolution of temperature goes.

Much of the energy with this storm really doesn’t want to exit the
region too fast and therefore could linger through the weekend
though with much less moisture to work with. Will likely have to
keep an eye out for lake effect bands to form as colder air makes
its way into the region for next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 535 PM CST Tue Dec 13 2022

Conditions are expected to deteriorate from MVFR to IFR as the
first round of mixed precipitation moves northward this evening.
Visibilities are likely to be most variable at BRD/HYR as mixed
precipitation types may result in varying visibilities. Eventually
predominantly MVFR visibilities should transition to IFR later
tonight as moderate to heavy snow moves in and combines with gusty
east to southeasterly winds and the potential for blowing snow.
The low visibilities are expected to last until around midday
Wednesday, but there may be some improvement to MVFR and possibly
VFR visibilities by the afternoon with a break in the
precipitation possible, especially at BRD/HYR. Ceilings are still
likely to remain IFR, however. In addition, LLWS is likely to
develop tonight at most terminals, except possibly BRD and DLH.

&&

.MARINE...
Issued at 211 PM CST Tue Dec 13 2022

A large area of low pressure will linger over Minnesota through
Friday giving strong east winds that will be gale force along the
North Shore Wednesday and again on Thursday. Presently, only
covering the first bout of gales with the Gale Warning as there
will be a break before the second batch of gales arrive as the low
intensifies Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  29  33  29  33 / 100 100 100 100
INL  27  34  25  31 / 100 100  80  90
BRD  31  35  29  33 / 100  90  80  90
HYR  28  35  27  35 / 100 100  90  90
ASX  29  36  29  36 / 100  90 100  90

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 6 PM CST Thursday for WIZ001-002.

     Winter Weather Advisory until 6 PM CST Thursday for WIZ003-004-
     006>009.

MN...Winter Weather Advisory until 6 PM CST Wednesday for MNZ010-018.

     Winter Storm Warning until 6 PM CST Thursday for MNZ011-012-019.

     Blizzard Warning until 6 PM CST Thursday for MNZ020-021-037.

     Winter Storm Warning until 6 PM CST Wednesday for MNZ025-026-
     033>036-038.

LS...Small Craft Advisory until 4 PM CST Wednesday for LSZ121-148.

     Gale Warning until 4 PM CST Wednesday for LSZ140>144.

     Small Craft Advisory until 10 AM CST Thursday for LSZ145>147.

     Small Craft Advisory until midnight CST tonight for LSZ150.

     Gale Warning from midnight tonight to 4 PM CST Wednesday for
     LSZ150.

&&

UPDATE...Huyck
DISCUSSION...Wolfe
AVIATION...JDS/Huyck
MARINE...Wolfe
Hazardous weather outlook, Dec 13, 2:47 PM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
247 PM CST Tue Dec 13 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-142100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
247 PM CST Tue Dec 13 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

A significant, and long duration winter storm will begin to
impact northeast Minnesota and northwest Wisconsin this evening
and tonight as the first wave of precipitation moves from south to
north.

Across northeast Minnesota, a brief period of a wintry mix
is expected before becoming all snow. By 6 am CST Wednesday
morning, heavy snow accumulations of 5 to 7 inches are expected
from the Brainerd Lakes area, through the I-35 corridor, the Twin
Ports and up the North Shore to Silver Bay. Elsewhere across
northeast Minnesota, one to three inches of snow are forecast by 6
am CST Wednesday morning. A Winter Storm Warning is in effect for
most of the area, with a Blizzard Warning for the Duluth area and
the North Shore with strong wind gusts to near 40 mph off of Lake
Superior.

Across northwest Wisconsin, a wintry mix is expected through the
night with ice accumulations between one and two tenths of an
inch, with one to three inches of snow by 6 am CST Wednesday. A
Winter Storm Warning is in effect for Douglas and Bayfield county,
with Winter Weather Advisories elsewhere.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very heavy snow and blizzard conditions will continue for the
North Shore on Wednesday. There may be a decrease in
precipitation intensity for most of northeast Minnesota and
northwest Wisconsin Wednesday afternoon, with a light wintry mix,
or even just light rain falling.

The next significant round of the storm is expected to arrive
Wednesday night and into Thursday as snowfall increases across the
region. Again, the most significant impacts are expected for the
North Shore with heavy snow accumulations and blizzard conditions.

By Thursday evening, 24 to 30 inches of snow is expected for the
North Shore, with the greatest accumulations in the higher
terrain. For the I-35 corridor, the Twin Ports and through the
Bayfield Peninsula, 12 to 18 inches of snow are forecast by
Thursday evening, with up to 24 inches for the higher terrain of
the Duluth area not out of the question. Across the remainder of
northeast Minnesota, 8 to 12 inches of snow are forecast, with 5
to 10 inches for northwest Wisconsin.

Additional light snow will continue across the area on Friday,
with South Shore lake effect snow into Saturday.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations to the National Weather
Service. Spotters and the public can also report precipitation
type with the free M-PING smartphone app

LSZ121-140>148-150-142100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
247 PM CST Tue Dec 13 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

A significant, and long duration winter storm will begin to
impact western Lake Superior this evening and tonight. Small Craft
Advisories are in effect for all near shore waters with near gale
force conditions developing in easterly winds. Rain will mix with
snow overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Easterly winds will continue to increase on Wednesday, with a Gale
Warning for the North Shore, Twin Ports and Outer Apostle Islands,
with Small Craft Advisories elsewhere. Rain at times mixed with
snow will continue Wednesday and Wednesday night. Significantly
reduced visibility is snow is expected for western Lake Superior
on Thursday, combined with near gale force winds.

PA

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow, 5 blizzard, 1 ice storm. Local standard time, as filed.

Heavy Snow, Pine

When
December 13, 8:00 PM CST to December 14, 1:00 PM CST
Where
Pine forecast zone
Reported by
COOP Observer
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 14 inches were reported across Pine County with a high report of 18.3 inches recorded near Sturgeon Lake..

Ice Storm, Southern St. Louis / Carlton

When
December 13, 8:00 PM CST to 11:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Public
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

A period of freezing rain at the onset of the storm led to around a quarter of an inch of accumulation in parts of Carlton County. A high report of 0.3 inches of ice was received from Wrenshall.

Heavy Snow, Southern Cass

When
December 13, 9:00 PM CST to December 14, 9:00 AM CST
Where
Southern Cass forecast zone
Reported by
CoCoRaHS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 10 inches were reported across the southern portion of Cass County with a high report of 13.5 inches near Pine River.

Heavy Snow, Crow Wing

When
December 13, 9:00 PM CST to December 15, 8:00 AM CST
Where
Crow Wing forecast zone
Reported by
CoCoRaHS
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Snowfall totals of 9 to 13 inches were recorded across the county with a high report of 16 inches received near Nisswa.

Heavy Snow, Southern Itasca

When
December 13, 11:00 PM CST to December 14, 2:00 PM CST
Where
Southern Itasca forecast zone
Reported by
CoCoRaHS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Snowfall totals of 10 to 15 inches were recorded across the southern part of Itasca County by the time the storm ended on the 15th. The highest report was 18 inches outside of Grand Rapids.

Heavy Snow, Northern Cook / Northern Lake

When
December 14, 12:00 AM CST to December 15, 8:00 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Public
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Snowfall amounts over a foot were common across much of Lake and Cook counties. Higher amounts of 18-24 inches were recorded across the higher terrain at the southern part of the counties with a high report of 25 inches about 20 miles north of the Two Harbors.

Heavy Snow, Northern Itasca

When
December 14, 12:00 AM CST to 1:00 PM CST
Where
Northern Itasca forecast zone
Reported by
CoCoRaHS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 11 inches were recorded across the northern portion of Itasca County with a high report of 11.9 north of Bovey.

Heavy Snow, Central St. Louis

When
December 14, 1:00 AM CST to 4:00 PM CST
Where
Central St. Louis forecast zone
Reported by
Public
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Much of the central portion of St. Louis County received over a foot of snow during the event with a high report of 24 inches in Chisholm.

Heavy Snow, Northern Cass

When
December 14, 1:00 AM CST to 12:00 PM CST
Where
Northern Cass forecast zone
Reported by
Public
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 9 inches were recorded across northern Cass County with a high reports of 9.7 inches reported near Remer.

Heavy Snow, Northern Aitkin

When
December 14, 1:00 AM CST to 12:00 PM CST
Where
Northern Aitkin forecast zone
Reported by
CoCoRaHS
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 12 inches were reported across the northern part of Aitkin County with a high report of 13.9 inches recorded near McGregor.

Heavy Snow, Southern Aitkin

When
December 14, 1:00 AM CST to 11:00 AM CST
Where
Southern Aitkin forecast zone
Reported by
Public
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 10 inches were reported across the southern part of Aitkin County with a high report of 15.5 inches recorded near Finlayson.

Blizzard, Southern Lake

When
December 14, 4:00 AM CST to 12:00 PM CST
Where
Southern Lake forecast zone
Reported by
Mesonet
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Blizzard conditions were experienced for a period of eight hours along the shore of Lake Superior during the morning of the 14th. Snowfall totals for the event of 1 to 2 feet were common with a high report of 29 inches in Finland.

Blizzard, Southern St. Louis / Carlton

When
December 14, 6:00 AM CST to 2:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
ASOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

An eight hour period of blizzard conditions was recorded at the Duluth airport on the morning of the 14th and continuing into the early afternoon hours. A second period of blizzard conditions occurred the next morning as well.

Heavy Snow, Koochiching

When
December 14, 7:00 AM CST to December 15, 10:00 AM CST
Where
Koochiching forecast zone
Reported by
CoCoRaHS
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Snowfall amounts of 8 to 10 inches were reported across Koochiching County with a high report of 10.5 inches near International Falls.

Heavy Snow, Northern St. Louis

When
December 14, 7:00 AM CST to December 15, 10:00 AM CST
Where
Northern St. Louis forecast zone
Reported by
CoCoRaHS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Snowfall amounts of 8 to 10 inches were reported across northern St. Louis County with a high report of 11 inches near Celina.

Blizzard, Southern Cook

When
December 14, 9:00 AM CST to 2:00 PM CST
Where
Southern Cook forecast zone
Reported by
ASOS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Blizzard conditions were experienced for around five hours during the morning and early afternoon hours of the 14th. An additional period of blizzard conditions was experienced on the morning of the 15th as well.

Blizzard, Southern St. Louis / Carlton

When
December 15, 3:00 AM CST to 9:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
ASOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

A six hour period of blizzard conditons was recorded at the Duluth airport during the morning of the 15th. In addition to the blizzard conditions, 1 to 2 feet of snow was received with a high report of 28.5 inches in the Gary New Duluth neighborhood at the south end of Duluth.

Blizzard, Southern Cook

When
December 15, 5:00 AM CST to 12:00 PM CST
Where
Southern Cook forecast zone
Reported by
ASOS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

A second period of blizzard conditions were seen over a seven hour period on the morning of the 15th. Snowfall totals for the event of 10 to 18 inches were recorded with a high report of 21 inches near Lutsen.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071507, 1071528, 1071502, 1071504, 1071503, 1071482, 1071483, 1071492, 1071501, 1071505, 1071506, 1071494, 1071529, 1071479, 1071480, 1071495, 1071530, 1071497.